Objectives To report a rare case of large vessel vasculitis presenting as bilateral lower limb weakness and myalgia.
Case A 73 years old male presented with a 2 weeks history of bilateral lower limb weakness, stiffness, myalgia and reduced mobility. He was previously ambulating without walking aids. He denied involvement of upper limbs, headache, diplopia or visual loss. Bladder/bowel functions were normal. He noticed occasional night sweats, fever with rigours and a 5 kg weight loss over the same duration. His past history was significant for an abdominal aortic aneurysm repair with an endoluminal graft, aortic valve replacement and warfarin therapy, type 2 diabetes mellitus, hypertension, hypercholesterolemia and macular degeneration. On examination, he had reduced power proximally with brisk reflexes and flexor plantars. Quadriceps and calf muscles were tender bilaterally with hyperalgesia of the soles of feet. Distal power, sensory examination, cranial and upper limb examination was normal. MRI brain and whole spine was normal. Full blood count, creatinine kinase, blood cultures, myopathy, vasculitic, thrombophilia and infection screen were unremarkable. ESR was moderately elevated with a CRP of 224 mg/dl at presentation. EMG was normal. CT chest, abdomen, pelvis was negative for malignancy. Transoeophageal echocardiogram was negative for endocarditis and imaging of the endoluminal graft didn’t reveal infection or thrombosis. MRI scan of both thighs revealed diffuse, multicompartmental muscle oedema suggestive of an inflammatory myositis. Muscle biopsy was highly suggestive of a subacute vasculitis. Polyarteritis nodosa was proposed as the most frequent cause of the biopsy appearance. He received high dose corticosteroids and cyclophosphamide with remarkable improvement and he was discharged home post-rehabilitation.
Conclusions A thorough work up led to the diagnosis of polyarteritis nodosa as the cause of this patient’s isolated lower limb myopathy. No literature was found on this rare presentation of vasculitis.